Alert archive / Kentucky / Tornado Warnings in 1998

Tornado Warning 6, NWS Jackson, KY

April 3, 1998Knox County, Kentucky

NWS Jackson, KY issued this tornado warning at Apr 3, 1998, 7:25 PM EST for Knox County, Kentucky. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 3, 1998, 7:25 PM EST (00:25 UTC)
Expired
Apr 3, 1998, 8:00 PM EST
In force
35 min
Issued by
NWS Jackson, KY
Area
Whole counties

County Knox County, KY

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 3, 5:00 PM ESTTornado WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.4 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1998-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 137 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1998-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -161 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
137 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
746 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
-161 m²/s²
0-3 km storm-relative helicity
-101 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

332 
WFUS1 KJKL 040026 RRA
TORJKL
KYC121-040100-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE JACKSON KY
725 PM EST FRI APR 3 1998

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 800 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHEASTERN KENTUCKY

   ...KNOX

SPOTTERS AND LAW ENFORCEMENT REPORTED A TORNADO NEAR CORBIN CITY AT
723 PM. RESIDENTS OF GRAY...KNOX FORK...BARBOURVILLE...WOOLLUM
SHOULD BE IN THEIR BASEMENTS NOW.

IF YOU ARE CAUGHT OUTSIDE... SEEK SAFETY IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT... SEEK REFUGE IN A CULVERT... DITCH OR
LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.


&

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this tornado warning went out at Apr 3, 2:00 PM EST, 5 hours 25 minutes earlier.

Area forecast discussion, Apr 3, 2:00 PM EST, 5 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
200 PM EST FRI APR 3 1998

PRECIP HAVING A HARD TIME OVERCOMING LIGHT DOWNSLOPE COMPONENT THIS
AFTERNOON. INDEED...PRECIP TRENDS HAVE BEEN TOWARD LESS AND LESS WITH
EACH HOUR THAT HAS PASSED. FINALLY BEGINNING TO SEE SOME DEVELOPMENT
THOUGH IN W TN AS OF 18Z.

MODELS STILL CONTINUE TO PAINT EXCELLENT DYNAMICS INTO EASTERN
KY...BUT NOT UNTIL THIS EVENING. BY THAT TIME...MAX HEATING WILL BE
LOST AND IT WILL BE A PURELY DYNAMIC DRIVEN EVENT. IT WILL ALL DEPEND
ON HOW FAR NORTH THE WARM FRONT ACTUALLY LIFTS. IF WE NEVER GET INTO
THE WARM SECTOR...SVR WILL BE LIMITED AT BEST. A LITTLE SUNSHINE THIS
AFTERNOON WILL INCREASE OUR CHANCES OF SVR BUT CLOUDS REMAIN MAINLY
BKN TO OVC.  AT 18Z WARM FRONT STRETCHED FROM JUST EAST OF BWG TO
NORTH OF CSV TO SOUTH OF TYS TO BETWEEN GSP AND ANDERSON SC. SO THE
WARM FRONT HAS MOVED NORTH SOME DURING THE LAST HOUR OR SO...AND
WESTERN KY...IN PARTICULAR...IS NOW IN THE WARM SECTOR.

WHAT THIS EVENT DOES HAVE GOING FOR IT...BOTH HERE AND DOWN IN E TN...
IS EXCELLENT SHEAR AS SHOWN ON VWP/S FROM BOTH KJKL AND KMRX. LIGHT SE
WINDS IN THE LOWEST GATES VEER AROUND TO 260/50KTS AT 20KFT. BEST
INSTABILITIES WILL BE OVER TN THIS EVENING ACCORDING TO GRIDDED
DATA...SO BEST CHANCE FOR SVR WILL BE ALONG THE KY/TN BORDER.

COLD FRONT (WHICH IS MORE LIKE A DRY LINE WITH DEWPOINTS 15 TO 20
DEGREES COOLER BEHIND IT) SHOULD PASS THROUGH HERE AROUND MIDNIGHT
LOCAL TIME. SHOWERS WON/T LINGER LONG ONCE IT GOES BY...BUT STILL
MOSTLY CLOUDY TONIGHT WITH SUNSHINE RETURNING LATE SAT AM. DRY AND
COOL SATURDAY NIGHT AND SUN.

WILL FOLLOW FWC PRETTY CLOSELY IN REGARD TO TEMPS. NO POPS NEEDED
FIRST PERIOD.

THE FOLLOWING IS FOR COORDINATION PURPOSES ONLY. OFFICIAL FORECASTS
ARE CONTAINED IN THE PRODUCT SDFZFPKY.

JKL  46/56/37/58  +200
LOZ  44/57/34/60  +200

INGRAM

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 7:33 PM ESTTornado WarningJKLWhitley32 min

Nearby

Tornado Warnings in Kentucky, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.